Try it
Anaesthesia · Intravenous and inhalational agents: ketamine in catecholamine depletion
Sample itemA young man in prolonged haemorrhagic shock, whose catecholamine stores are exhausted, becomes more hypotensive after ketamine induction. What explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Direct myocardial depression is unmasked when sympathetic stimulation is lost
Ketamine normally supports blood pressure through central sympathetic stimulation and catecholamine reuptake inhibition. In a patient with depleted catecholamines the drug's direct negative inotropic effect predominates, so a reduced dose is used in critically ill patients.
Option by option
A. Direct myocardial depression is unmasked when sympathetic stimulation is lost (correct)
Correct. Without a sympathetic drive, the direct myocardial depressant effect shows.
B. Blockade of cardiac beta receptors producing bradycardia
Ketamine does not block beta receptors.
C. Vagal stimulation causing heart block
Ketamine does not act through vagal stimulation or heart block.
D. Histamine release causing widespread vasodilation
Ketamine is not a significant histamine releaser.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…